No

There are many types of bowel problems that can result from cancer treatment. These include:

  • A sudden need to have a bowel movement and/or pass gas
  • More gas and bloating than before treatment
  • Pain in the belly area
  • Blood in stool (red or black stools)
  • Trouble digesting some types of food, such as foods that are high in fibre or fatty foods
  • Diarrhea
  • Constipation

Two of the most common kinds of bowel problems after treatment are diarrhea and constipation.

  • Diarrhea: Diarrhea is loose, watery or soft bowel movements that you may have more than 3 or 4 times a day. You may have diarrhea along with stomach cramping and bloating. Diarrhea can last for as little as a few hours, or it can become a long-term problem.
  • Constipation: Constipation is the opposite of diarrhea. Constipation is when you do not have regular bowel movements for 2 or more days when compared to your normal bowel routine. Some things can make constipation worse, such as inactivity, immobility, or limited access to bathrooms.

 

Causes

There are many causes of bowel problems, such as chemotherapy, radiation therapy to the abdominal area, and certain types of medicines for side effects. 

 

What you can do

There are a number of things you can try to help you manage your bowel problems. You can read more about managing your bowel problems in “Managing Bowel Problems After Cancer Treatment [PDF, opens in new window] »

 

More information

 

Last reviewed: 1/4/2018
Last modified: 1/2/2019 9:30 AM